Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Topeka, KS

April 29, 20195 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 29, 2019, 12:56 AM CDT for 5 counties in Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2019, 12:56 AM CDT (05:56 UTC)
Expired
Apr 29, 2019, 1:21 AM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 27 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 8:40 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
653 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:04 AM CDT, 52 minutes earlier.

Area forecast discussion, Apr 29, 12:04 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1204 AM CDT Mon Apr 29 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 336 PM CDT Sun Apr 28 2019

Main challenges through Monday afternoon remain to be precipitation
chances and intensities.  Zonal flow over old frontal boundary, now
rather well mixed out over the southern Plains, leading to regions
of enhanced moisture return, with scattered high-based convection in
recent hours in east-central Kansas and other elevated storms in
central Oklahoma. Surface dewpoints above 40 remain the exception in
the local area, though gusty south winds were allowing values to
return to the middle 50s from southwest Kansas into northern
portions of Oklahoma as surface low pressure deepens in eastern
Colorado ahead of modest upper wave. A stronger upper wave over
eastern Montana has allowed a cold front to surface southeast into
northwest Nebraska early this afternoon.

Evolution of next several hours will be key to the late evening and
overnight period with the greater concern exists for the local area
as the weak upper wave translates over Kansas and low-level moisture
surges north ahead of the approaching cold front. Short-range
guidance has overall struggled with ongoing elevated convection but
has been rather consistent with rapid destabilization taking place
as moisture continues north. Steady to rising temps are quite
possible as a 50 knot low-level jet develops and may keep boundary
layer CIN quite low as storms approach from the west. 19Z RAP brings
ML CAPE to around 1000 J/kg with CIN less than 100 J/kg with rather
strong effective shear. This setup keeps the tornado threat non-zero
but expect hail and winds the be the main concerns. Low-level
convergence and upper flow orientations continue to suggest training
storm potential with precipitable water values in the 1-1.5" range.
Even the current precip has not brought much wetting rain to the area
over the past few weeks and the flash flood guidance values of a few
inches are legitimate, but given the weak synoptic forcing/training
potential, will keep the Flood Watch going as-is. The northern cold
front should being to push through the area late tonight and bring
precip to an end for the bulk of the area by early Monday morning
but have kept some chances in far southeast areas with the boundary
not far away under southwest flow aloft.

.LONG TERM...(Monday night through Sunday)
Issued at 336 PM CDT Sun Apr 28 2019

Biggest concern in the long-range portion of the forecast package
will be a chance for severe storms for the southeastern CWA, and a
flooding potential on Tuesday with a round of moderate to heavy rain.

A surface front near the I-44 corridor in MO will begin moving back
to the north as a warm front Monday night. Broad scale lifting in
the mid levels will occur over the area into Tuesday in response to
an embedded upper shortwave trough moving through the flow and over
the region. As a result, a widespread batch of rain is looking
likely early Tuesday over all of northeastern KS. Rain intensity and
thunderstorm coverage is expected to increase into Tuesday
afternoon, especially in east-central KS as a warmer and more moist
air mass arrives in eastern KS. Models are in a little better
agreement today with the northward extent of the warm front with
most bringing it to near or just south of TOP by 21Z Tuesday. CIN
will erode and surface based CAPE will increase during the
afternoon, especially south of a line from Lawrence to Emporia,
which will be the most likely area to experience strong to severe
thunderstorms Tuesday afternoon. The NAM and GFS are currently both
indicating the possibility of near 2000 J/kg of CAPE developing over
east-central KS with very little, if any, inhibition. Meanwhile, 0-
6km bulk shear values could approach 50-55 kts. Will be monitoring
this area and timeframe for the possibility of severe weather.
Additionally, moderate to heavy rainfall, especially that associated
with stronger thunderstorm activity, will add more concern about
flooding following previous rounds of rain and the resultant
moistening of soils.

The front will pass back to the south Tuesday night taking
convection with it and allowing for quieter conditions over the CWA
into Wednesday. Rain may not be done with the area just yet,
however, as a final round of mainly lighter rain will be possible
early Thursday before a surface ridge of high pressure builds over
the area Thursday afternoon. The ridge will bring in a drier air
mass along with a return to some sunshine.

Long range models are then hinting at a few weak fronts associated
with some northern stream systems moving through the area from
Friday through the weekend. Will monitor for rain/storm chances
during that timeframe as we get closer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1202 AM CDT Mon Apr 29 2019

For the 06z TAFs, a complex of showers and thunderstorms are expected
to impact the TAF sites overnight before diminishing Monday morning,
with low-end MVFR cigs likely and possibly even dropping to IFR at
times. As a 45-55kt LLJ tracks over the area, anticipate LLWS concerns
through the mid overnight hours. Winds should remain gusty near 20kts
through much of the TAF period, with winds backing from southeast to
north with the passage of a cold front. Additional chances for scattered
showers and possibly some thunderstorms returns by late Monday evening,
so have gone ahead and added VCSH to the TAF and will continue to monitor
this potential in future updates.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ021>024-034>039.

&&

SHORT TERM...65
LONG TERM...Teefey
AVIATION...Hennecke
Hazardous weather outlook, Apr 28, 9:10 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
910 PM CDT Sun Apr 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-300215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
910 PM CDT Sun Apr 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to track into central Kansas late this
evening, becoming more widespread in coverage as these
thunderstorms progress eastward across the outlook area through
the overnight hours. Some of these storms may be severe into the
overnight hours with large hail up to the size of golfballs and
damaging wind gusts around 60 mph being the primary hazards.
However, cannot rule out the potential for an isolated tornado or
two. Locally heavy rainfall is expected as multiple rounds of
thunderstorms may impact the area, which could potentially cause
some flash flooding. A Flood Watch remains in effect for
portions of north central, northeast, and east central Kansas
through Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms are possible on Tuesday afternoon. Locally
heavy rainfall, large hail, and damaging winds are the main
hazards.

Localized flash flooding and river rises will also be possible
early and midweek in response to multiple rounds of rain and
thunderstorms through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 29, 12:00 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1200 AM CDT Mon Apr 29 2019

KSZ035-290545-
Dickinson-
1200 AM CDT Mon Apr 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 1245 AM CDT...

At 1158 PM CDT, Doppler radar and automated weather stations
reported a strong thunderstorm over Salina, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm. At
11:53pm, a 44 mph wind gust was measured at Salina.

This strong thunderstorm will be near...
  Solomon around 1215 AM CDT.
  Abilene around 1225 AM CDT.
  Enterprise around 1235 AM CDT.

This includes Interstate 70 between mile markers 267 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.

LAT...LON 3893 9737 3896 9737 3897 9707 3869 9706
      3870 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 0458Z 268DEG 36KT 3884 9759

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:00 AM CDTSpecial Weather StatementTOPDickinson45 min
Apr 29, 12:26 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris36 min
Apr 29, 1:13 AM CDTSpecial Weather StatementTOPMorris32 min
Apr 29, 1:40 AM CDTSpecial Weather StatementTOPWabaunsee35 min
Apr 29, 1:47 AM CDTSpecial Weather StatementTOPLyon28 min
Apr 29, 1:57 AM CDTSpecial Weather StatementTOPShawnee33 min
Apr 29, 2:17 AM CDTTornado WarningTOPCoffey, Lyon, Osage28 min
Apr 29, 2:49 AM CDTSpecial Weather StatementTOPFranklin26 min
Apr 29, 3:08 AM CDTSpecial Weather StatementTOPAnderson, Coffey52 min
Apr 29, 3:14 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey46 min
Apr 29, 3:29 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage31 min
Apr 29, 3:42 AM CDTTornado WarningTOPAnderson, Franklin20 min
Apr 29, 4:20 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 5 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.